Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 62, NWS Austin/San Antonio, TX

April 23, 2008Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 23, 2008, 9:25 PM CDT for Maverick County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 9:25 PM CDT (02:25 UTC)
Expired
Apr 23, 2008, 10:00 PM CDT
In force
35 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 92 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2757 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 240224
SVREWX
TXC323-240300-
/O.NEW.KEWX.SV.W.0062.080424T0225Z-080424T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAVERICK COUNTY...

* UNTIL 1000 PM CDT.

* AT 921 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 6 MILES SOUTHWEST OF EL INDIO...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN MAVERICK COUNTY AT 940 PM CDT

LAT...LON 2862 10041 2863 10012 2820 10012 2820 10021
      2828 10031 2833 10031 2839 10036 2845 10036
      2848 10039 2850 10038 2854 10043 2860 10043
TIME...MOT...LOC 0225Z 275DEG 30KT 2844 10035

$$
3 follow-up statements
000 
WWUS54 KEWX 240242
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 PM CDT WED APR 23 2008

TXC323-240300-
/O.CON.KEWX.SV.W.0062.000000T0000Z-080424T0300Z/
MAVERICK TX-
942 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR MAVERICK COUNTY...

AT 934 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF EL INDIO...MOVING EAST AT 25 MPH.

LAT...LON 2862 10041 2863 10012 2820 10012 2820 10021
      2828 10031 2833 10031 2839 10036 2845 10036
      2848 10039 2850 10038 2854 10043 2860 10043
TIME...MOT...LOC 0242Z 283DEG 21KT 2838 10033

$$
000 
WWUS54 KEWX 240255
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
955 PM CDT WED APR 23 2008

TXC323-240300-
/O.CON.KEWX.SV.W.0062.000000T0000Z-080424T0300Z/
MAVERICK TX-
955 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR MAVERICK COUNTY...

AT 947 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF EL INDIO...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE FARIAS LAKE.

LAT...LON 2862 10041 2863 10012 2820 10012 2820 10021
      2828 10031 2833 10031 2839 10036 2845 10036
      2848 10039 2850 10038 2854 10043 2860 10043
TIME...MOT...LOC 0255Z 283DEG 21KT 2836 10025

$$
000
WWUS54 KEWX 240259
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 PM CDT WED APR 23 2008

TXC323-240309-
/O.EXP.KEWX.SV.W.0062.000000T0000Z-080424T0300Z/
MAVERICK TX-
959 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY WILL EXPIRE AT
1000 PM CDT...

THE STORM HAS DIMINISHED IN INTENSITY AND THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 1000 PM.  SMALL HAIL AND DANGEROUS LIGHTNING IS 
STILL POSSIBLE WITH THIS STORM OVER SOUTHERN MAVERICK COUNTY FOR THE 
NEXT 15 MINUTES.  


LAT...LON 2862 10041 2863 10012 2820 10012 2820 10021
      2828 10031 2833 10031 2839 10036 2845 10036
      2848 10039 2850 10038 2854 10043 2860 10043
TIME...MOT...LOC 0259Z 283DEG 21KT 2835 10022

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:40 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 23, 8:40 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CDT WED APR 23 2008

.UPDATE...
THUNDERSTORMS APPROACHING THE RIO GRANDE FROM THE MOUNTAINS OF
MEXICO ARE HOLDING TOGETHER AND LOOK LIKE THEY WILL MOVE INTO VAL
VERDE...KINNEY...AND MAVERICK COUNTIES SHORTLY. HAVE UPDATED GRIDS TO
INCREASE POPS AND CLOUD COVER OUT THERE. REST OF FORECAST LOOKS
GOOD AND DONT ANTICIPATE ANY OTHER CHANGES. NEW ZONES OUT
SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT WED APR 23 2008/

AVIATION...
A MODERATE TO STRONG MOIST LOW LEVEL FLOW OFF THE GULF OF MEXICO
WILL CONTINUE FOR THE NEXT 24 HOURS. WVFR CONDITIONS THIS EVENING
EXCEPT FOR SCT SHRA/TSRA OVER THE RIO GRANDE PLAINS INCLUDING KDRT
UNTIL ABOUT 04Z. AFTER 04Z MVFR CIGS WILL QUICKLY DEVELOP FROM THE
COASTAL PLAINS INTO THE S CENTRAL TX TAF SITES...THEN SPREAD
WESTWARD TOWARD KDRT BY 10Z. LOCALLY IFR CIGS AND VSBYS ARE
POSSIBLE BETWEEN 10Z AND 14Z. THE ONGOING CONVECTION OVER THE RIO
GRANDE PLAINS WAS A RESULT OF AFTERNOON HEATING OF THE AMS OVER
THE HIGHER TERRAIN OF MEXICO...WITH THE SHRA/TSRA BEING PUSHED
EASTWARD BY THE WESTERLY FLOW ALOFT. THE CONVECTION WILL SLOWLY
DIMINISH WITH THE LOSS OF HEATING AS IT MOVES ACROSS THE RIO
GRANDE. THE REMAINDER OF S CENTRAL TX WILL REMAIN FAIRLY CAPPED
AND NOT SIGNIFICANT CONVECTION IS EXPECTED FOR THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 331 PM CDT WED APR 23 2008/

DISCUSSION...
PWATS HAVE INCREASED SLIGHTLY OVER THE PAST 24H AND ARE FORECAST
TO INCREASE FURTHER...UP TO 1.5-1.8 INCHES BY LATE FRIDAY. THIS
INCREASE IN ATMOSPHERIC MOISTURE WILL COINCIDE WITH A WEAK COLD
FRONT THAT IS FORECAST TO PUSH INTO OUR NORTHERN COUNTIES LATE
FRIDAY AFTERNOON AT THE SAME TIME AN UPPER LEVEL DISTURBANCE
APPROACHES. THIS SETUP...IN ADDITION TO FAVORABLE CLIMATOLOGY FOR
LATE APRIL...FAVORS DEEP CONVECTION WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. FLASH FLOODING MAY
BECOME A THREAT FRIDAY NIGHT ACROSS THE HILL COUNTRY CONDITIONED
ON THE PLACEMENT OF THE STALLED FRONTAL BOUNDARY. OUR POP FORECAST
FOR FRIDAY NIGHT HAS INCREASED UP TO 50 PERCENT...AND WILL LIKELY
TREND UP OVER THE NEXT COUPLE OF FORECAST CYCLES AS THE MODELS
LOCK-ON AND FORECAST CONFIDENCE INCREASES. UNTIL THEN...EXPECT
MINIMAL CHANCES FOR MEASURABLE PRECIPITATION...WITH THE BEST
CHANCES ACROSS OUR NW COUNTIES WHICH MAY BE IN THE PATH OF
THUNDERSTORMS ROLLING EAST OFF OF THE WEST TX AND NW MEXICAN
MOUNTAINS LATER THIS EVENING AND TONIGHT.

THE COLD FRONTAL PASSAGE ON SUNDAY HAS BECOME A HIGH CONFIDENCE
FORECAST EVENT GIVEN GOOD RUN-TO-RUN CONSISTENCY FROM SEVERAL
MEDIUM RANGE MODEL SOLUTIONS. CHANCES FOR PRECIP WILL INCREASE
AGAIN SUNDAY...ALONG AND SLIGHTLY BEHIND THE FRONT AS IT PASSES
THROUGH OUR AREA. BEHIND THE FRONT THROUGH TUESDAY...MAX TEMPS
WILL BE CLOSE TO NORMAL...BUT MIN TEMPS WILL BE BELOW NORMAL. GULF
MOISTURE WILL RETURN LATE TUESDAY INTO WEDNESDAY WITH TEMPERATURES
FORECAST TO RETURN TO ABOVE NORMAL FOR THE LATTER HALF OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  86  70  84  64 /  20  10  10  30  40
AUSTIN BERGSTROM INTL AIRPORT  68  87  69  83  63 /  20  10  10  30  40
DEL RIO INTL AIRPORT           71  90  71  85  66 /  40  10  10  20  50
SAN ANTONIO INTL AIRPORT       71  86  70  83  65 /  20  10  10  30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/01
Hazardous weather outlook, Apr 23, 8:20 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT WED APR 23 2008

TXZ171>173-183>194-202>209-217>225-228-241200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
820 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS OVER THE RIO GRANDE
PLAINS FROM DEL RIO TO EAGLE PASS TO CARRIZO SPRINGS TO UVALDE MAINLY
BEFORE MIDNIGHT. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS AND HEAVY RAINS
FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS MUCH OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY. LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 23, 8:25 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
825 PM CDT WED APR 23 2008

TXZ183-202-217-240330-
VAL VERDE-KINNEY-MAVERICK-
INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE...EAGLE PASS
825 PM CDT WED APR 23 2008

A LINE OF THUNDERSTORMS IN MEXICO IS APPROACHING THE RIO GRANDE
FROM NORTHWEST OF DEL RIO TO SOUTHWEST OF EAGLE PASS. THE STORMS
IN THIS LINE HAVE LIKELY BEEN SEVERE AND WILL BE ENTERING TEXAS
WITHIN THE NEXT 30 MINUTES TO AN HOUR. THERE IS FREQUENT LIGHTNING
AND POSSIBLE LARGE HAIL WITH THESE STORMS. AS THEY MOVE TOWARD THE
EAST...THEY HAVE BEEN WEAKENING...BUT THEY WILL CONTINUE TO
PRODUCE FREQUENT LIGHTNING...LARGE HAIL...AND HEAVY RAIN. WE WILL
CONTINUE TO MONITOR THIS AREA FOR POSSIBLE STRENGTHENING.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.